Kentucky, 2020Flash Flooding and Flood in Kentucky, February 12, 2020
February 12, 2020 · NWS PAH · 3 events in 3 counties and zones
A deep 500 mb trough over the southwestern states lifted northeast across the central states. A surface low passed east across the lower Mississippi Valley, producing a swath of heavy rain across the lower Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep 500 mb trough over the southwestern states lifted northeast across the central states. A surface low passed east across the lower Mississippi Valley, producing a swath of heavy rain across the lower Ohio Valley. A plume of very moist air aloft accompanied the upper-level trough as it lifted northeast. Although rainfall amounts were not especially heavy, they fell on very moist ground that was primed for flooding issues.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 12, 3:30 PM CST, 10 minutes earlier.
Area forecast discussion, Feb 12, 3:30 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CST Wed Feb 12 2020
.SHORT TERM...(Tonight through Friday night)
Issued at 330 PM CST Wed Feb 12 2020
Will let the Flash Flood Watch ride for now. The band of the
heaviest rains is pushing east along the Mississippi River into
west Kentucky and should impact the southeast half of the region
over the next 3 to 4 hours. Widespread moderate rains over
southeast Missouri and southern Illinois will gradually taper off
from west to east into this evening, and given the overly
saturated situation, do not want to kill off the Watch over there
either. The significant rainfall should come to an end relatively
early this evening, so the Flash Flood Watch will likely be
cancelled early.
The surface low should ride along the frontal boundary and is
expected to stay just southeast of our region. Have not seen any
lightning even through west Tennessee, so do not expect to hear
any thunder through the remainder of this system.
The deformation zone precipitation will lift east northeast along
our northwest periphery through the night. In addition, the
models indicate a strong potential for light rain/drizzle to
continue through much of the night over the remainder of the area.
Could see some light snow or technical freezing rain from
Pinckneyville to Fairfield Illinois after midnight, but with
temperatures at worst right at the freezing mark, travel impacts
are not anticipated.
The arctic airmass should not arrive until after 12Z Thursday,
but the gradient will be tightening up in the pre-dawn hours, so
with little precipitation left, the winds should be able to dry
off the roads before the sub-freezing air arrives.
The Arctic air will surge through the area Thursday with northwest
winds gusting 20-25 mph at times. Temperatures will likely fall
through the day, ranging from the lower 20s in the Mt Vernon
Illinois area to the middle 30s along the AR & TN borders by 3 PM.
Wind chills will drop into the single digits by 3 PM around Mt
Vernon.
Winds will diminish a bit Thursday night, but will still have an
impact by daybreak Friday, when wind chill temperatures will drop
just below zero over most of the northern half of the area.
Elsewhere, wind chills will be in the lower single digits above
freezing. Actual low temperatures will range from 6 north to 16
far south.
The Arctic surface high will settle over the region late Friday,
and then build east of the area Friday night. This will take the
edge off the winds, but highs will struggle to reach freezing even
in the far west, while much of the northern half of the region
stays below 30 degrees. South winds will begin to develop
overnight friday night, which should keep lows from tanking. Lows
should be within a few degrees either side of 20F.
.LONG TERM...(Saturday through Wednesday)
Issued at 330 PM CST Wed Feb 12 2020
Zonal flow aloft and southerly winds at the surface will lead to a
nice warm up over the weekend. Most locations should climb up to
normal levels Saturday afternoon and then several degrees above
for Sunday with highs in the low to mid 50s.
As a storm system develops over the Rockies, a warm front of sorts
will lift northward through the region Sunday night into Monday.
The 12Z operational runs of the GFS and ECMWF are in reasonable
agreement in moving this storm system quickly eastward, dragging
the cold front back eastward across the area Monday night into
Tuesday along with widespread showers and possibly some
thunderstorms. Had a hard time finding any explicit instability to
work with, so left thunder out of the forecast for now, but won't
be surprised if it returns as the system approaches.
Unfortunately, the GEFS mean keeps QPF over the southeast or
southern portions of the area all the way through Wednesday, so we
will maintain some small PoPs for these areas rather than dry
things out later Tuesday through next Wednesday as the operational
runs indicate.
As for temperatures next week, we will start out well above normal
with some lower 60s for highs Monday. With the front moving
through Tuesday, temperatures will trend lower Tuesday and
especially Wednesday when most locations will drop below normal by
a few degrees.
&&
.AVIATION...
Issued at 1147 AM CST Wed Feb 12 2020
IFR to LIFR conditions in moderate rain are spreading northeast
across the region at midday. The worst conditions in heavy
rainfall are expected over the southeast half of the region around
21Z, as a surface low attempts to move northeast through KHOP
area. Any TSRA concern should stay close to the surface low and is
not expected to impact any of the TAF sites. Behind the heaviest
rains, there is a decent signal for drizzle and fog which may
result in a continuation of IFR or LIFR conditions until
northwest winds increase late tonight or early Thursday morning.
Ceilings will only slowly lift to MVFR through the morning, as
northwest winds gusts over 20kts in most places.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late tonight for ILZ075>078-080>094.
MO...Flash Flood Watch through late tonight for MOZ076-086-087-100-
107>112-114.
IN...Flash Flood Watch through late tonight for INZ081-082-085>088.
KY...Flash Flood Watch through late tonight for KYZ001>022.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRSHazardous weather outlook, Feb 12, 4:08 AM CST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
408 AM CST Wed Feb 12 2020
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
408 AM CST Wed Feb 12 2020
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flash Flood Watch is in effect for the entire area through 6AM
Thursday. Widespread moderate to heavy rain is expected across
the region, generally in the one to one and a half inch range.
Locally heavier amounts are possible. See the Flash Flood Watch
product for details.
A blast of arctic air will produce wind chills in the single
digits Friday morning.
Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.
Points along several rivers are rising and are currently flooding
or projected to flood soon. See the River Flood Warnings and
Statements for more information.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Locally heavy downpours cannot be ruled out Tuesday. Isolated
thunderstorms will be possible.
Flooding will occur or continue on many area rivers. See the
River Flood Warnings and Statements for more information.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected, however, rainfall reports and
any reports of flooding would be appreciated.
In the hours before
Special weather statement, Feb 12, 2:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
217 PM CST Wed Feb 12 2020
ILZ084-MOZ076-086-087-122300-
Jackson-Perry MO-Bollinger-Cape Girardeau-
Including the cities of Carbondale, Murphysboro, Perryville,
Marble Hill, Cape Girardeau, and Jackson
217 PM CST Wed Feb 12 2020
...Locally heavy rain still possible through 5 PM...
Rainfall will continue to fall across parts of southeast Missouri
and southwest Illinois through at least 5 pm CST. Some of this
rain could be heavy at times, with an additional one half to three
quarters of an inch of rain possible.
Radar estimates and rain gauge reports of three quarters to
locally one and a quarter inch of rain have already fallen over
this area since the rain began this morning. The highest rainfall
amounts have been noted in an area from Marble Hill, Marquand,
Pocahontas, northward to Silver Lake and Longtown Missouri and
onward to Rockwood and Gorham in southwest Illinois.
Although no flooding has been reported so far to the National
Weather Service in Paducah in this area, small ditches, creeks,
and streams will likely to reach near bankfull before the rain
ends later this afternoon and this evening. Ponding of water is
expected on some secondary roads as well.
If you are traveling this afternoon, especially over parts of
Bollinger, Perry, Cape Girardeau counties in Missouri, as well as
Jackson County in southwest Illinois, be watchful for ponding of
water on roadways and in low-lying areas. If you see water
covering the road, seek and alternate route to your destination.
If you do see a flooded roadway, please report this information
to your nearest law enforcement agency for relay to the National
Weather Service in Paducah Kentucky.
Smith
Special weather statement, Feb 12, 2:53 PM CST, 47 minutes before
Special Weather Statement
National Weather Service PADUCAH KY
253 PM CST Wed Feb 12 2020
KYZ009-012-017-021-022-122300-
Calloway-Trigg-Christian-Muhlenberg-Todd-
Including the cities of Murray, Cadiz, Hopkinsville, Greenville,
and Elkton
253 PM CST Wed Feb 12 2020
...Local wind gusts near 40 mph possible through 5pm...
Winds could briefly gust up to 40 mph at times through 5 pm
CST, along and ahead of a band of showers currently moving across
the southern Purchase and Pennyrile regions of west Kentucky.
The best chance for seeing the stronger wind gusts will be along
and south of a line from Murray, Cadiz, Hopkinsville, and
Greenville Kentucky, and southward to the Kentucky and Tennessee
state line.
Although these winds would remain below severe limits, the winds
could topple trees that have been weakened by the very saturated
and rain soaked ground.
Smith
Flash Flood, Calloway
- When
- February 12, 3:40 PM CST to 7:00 PM CST
- Where
- Calloway County, 0.69 mi S of Murray to 1.9 mi SSE of Murray
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 36.610, -88.320
Water was over the road at Highway 299 and Highway 94 East in Murray. The road was nearly impassable.
Flood, Hopkins
- When
- February 12, 4:00 PM CST to 6:00 PM CST
- Where
- Hopkins County, 1.26 mi NNE of Grapevine to 0.98 mi W of East Diamond
- Cause
- Heavy Rain
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 37.316, -87.470
A portion of a Madisonville shopping mall facing Interstate 69 was flooded. Police were called to conduct a water rescue from a stranded vehicle in deep water. The vehicle was towed from the water. Most of the flooding was in commercial parking lots around the mall. Police diverted traffic from the flooding using patrol cars and high water signs.
Flash Flood, Trigg
- When
- February 12, 5:27 PM CST to 7:00 PM CST
- Where
- Trigg County, 2.76 mi N of Cadiz to 3.19 mi NNW of Cadiz
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 36.910, -87.820
Video showed flooding of the Muddy Fork Little River near Kentucky Highway 139. The river was out of its banks and into woods.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, February 12 to 13, 20202 deaths · 2 injured · $13,000 · 1 event
- Blizzard in South Dakota, February 12, 20201 death · 15 events
- Flood in Kentucky, February 12 to 26, 20201 death · 1 event
- Tornado and Flood in Tennessee, February 12, 2020$116,000 · EF0 · 18 events
- Tornado and Damaging Winds in Alabama, February 12, 2020$2,000 · EF1 · 21 events
- Blizzard and Extreme Cold in Minnesota, February 12 to 13, 202040 events
- Damaging Winds and Strong Wind in Mississippi, February 12, 2020$54,000 · 3 events
- Extreme Cold in Iowa, February 12 to 13, 202034 events
- Winter Weather in Indiana, February 12, 20202 injured · $20,000 · 1 event
- Tornado and Damaging Wind in Alabama, February 12 to 13, 2020EF1 · 2 events
- Flash Flooding in Texas, February 12, 202025 events
- Extreme Cold in Minnesota, February 12 to 13, 202024 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872338, 872609, 872339.